Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 26, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 10, 2017, 1:40 AM CDT for Becker County, Clearwater County, Hubbard County, Minnesota. It was in force for 46 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2017, 1:40 AM CDT (06:40 UTC)
- Expired
- Jun 10, 2017, 2:26 AM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clearwater County, MN, Hubbard County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 175 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 1:45 AM CDT | HAIL 1.75 | 3 S Lake Itasca, MN | REPORT RECEIVED VIA TWITTER FROM ITASCA STATE PARK. |
| Jun 10, 1:50 AM CDT | HAIL 1.75 | 7 Wsw Lake George, MN | |
| Jun 10, 2:00 AM CDT | HAIL 1 | 5 S Lake George, MN | STARTED AS DIME TO NICKEL SIZED. LARGEST AT SIZE OF QUARTERS. |
| Jun 10, 2:08 AM CDT | TSTM WND GST 95 | 4 Se Laporte, MN | NUMEROUS TREES WERE BLOWN DOWN AROUND KABEKONA LAKE AND ACROSS SOUTHERN LAKEPORT TOWNSHIP. PEAK WINDS ESTIMATED FROM 85 TO 95 MPH. TIME ESTIMATED BASED ON RADAR. |
| Jun 10, 2:10 AM CDT | TORNADO 1 | 2 N Benedict, MN | A WEAK TORNADO TRACK TO THE NORTHEAST FOR ABOUT ONE HALF MILE FROM THE FOREST TREE LINE AND ACROSS A FARMSTEAD, ENDING AFTER A MINUTE, AROUND 211 AM CDT. THIS TORNADO SNAPPED OR UPROOTED NUMEROUS OAK AND PINE TREES, BLEW IN PART OF A WALL ON A BARN AND TORE TH |
| Jun 10, 2:10 AM CDT | TORNADO | 2 N Benedict, MN | A WEAK TORNADO TRACK TO THE NORTHEAST FOR ABOUT ONE HALF MILE FROM THE FOREST TREE LINE AND ACROSS A FARMSTEAD, ENDING AFTER A MINUTE, AROUND 211 AM CDT. THIS TORNADO SNAPPED OR UPROOTED NUMEROUS OAK AND PINE TREES, BLEW IN PART OF A WALL ON A BARN AND TORE TH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 6.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2061 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
976
WUUS53 KFGF 100640
SVRFGF
MNC005-029-057-100745-
/O.NEW.KFGF.SV.W.0026.170610T0640Z-170610T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
140 AM CDT SAT JUN 10 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Central Hubbard County in north central Minnesota...
Northeastern Becker County in northwestern Minnesota...
Southeastern Clearwater County in northwestern Minnesota...
* Until 245 AM CDT.
* At 139 AM CDT, a severe thunderstorm was located near Bad Medicine
Lake, or 31 miles southwest of Bemidji, moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public reported 20 minutes of up to quarter sized hail in
near White Earth.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Two Inlets around 145 AM CDT.
Lake Itasca around 155 AM CDT.
Lake George around 210 AM CDT.
Kabekona around 220 AM CDT.
Laporte and Guthrie around 230 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4702 9534 4724 9534 4739 9467 4702 9466
TIME...MOT...LOC 0639Z 254DEG 27KT 4714 9531
HAIL...1.75IN
WIND...60MPH
$$
BP3 follow-up statements
505
WWUS53 KFGF 100655
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
155 AM CDT SAT JUN 10 2017
MNC005-029-100704-
/O.CAN.KFGF.SV.W.0026.000000T0000Z-170610T0745Z/
Becker MN-Clearwater MN-
155 AM CDT SAT JUN 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BECKER AND
SOUTHEASTERN CLEARWATER COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4702 9512 4723 9513 4735 9467 4702 9466
TIME...MOT...LOC 0654Z 254DEG 27KT 4717 9514
$$
MNC057-100745-
/O.CON.KFGF.SV.W.0026.000000T0000Z-170610T0745Z/
Hubbard MN-
155 AM CDT SAT JUN 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR CENTRAL HUBBARD COUNTY...
At 154 AM CDT, a severe thunderstorm was located near Lake Itasca, or
24 miles southwest of Bemidji, moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated. This storm has a history of producing
quarter to half dollar sized hail.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Lake George around 210 AM CDT.
Kabekona around 220 AM CDT.
Laporte and Guthrie around 230 AM CDT.
Benedict around 235 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4702 9512 4723 9513 4735 9467 4702 9466
TIME...MOT...LOC 0654Z 254DEG 27KT 4717 9514
HAIL...1.75IN
WIND...60MPH
$$
BP179
WWUS53 KFGF 100707
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
207 AM CDT SAT JUN 10 2017
MNC057-100745-
/O.CON.KFGF.SV.W.0026.000000T0000Z-170610T0745Z/
Hubbard MN-
207 AM CDT SAT JUN 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR EAST CENTRAL HUBBARD COUNTY...
At 206 AM CDT, a severe thunderstorm was located over Lake George, or
20 miles south of Bemidji, moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotter reported golf ball sized hail 7
miles west southwest of Lake George at 150 AM CDT.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Kabekona around 220 AM CDT.
Laporte around 230 AM CDT.
Benedict around 235 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4702 9495 4723 9495 4728 9467 4702 9466
TIME...MOT...LOC 0706Z 254DEG 27KT 4720 9501
HAIL...1.75IN
WIND...60MPH
$$
BP346
WWUS53 KFGF 100726
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
226 AM CDT SAT JUN 10 2017
MNC057-100733-
/O.CAN.KFGF.SV.W.0026.000000T0000Z-170610T0745Z/
Hubbard MN-
226 AM CDT SAT JUN 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HUBBARD COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 4702 9495 4723 9495 4728 9467 4702 9466
TIME...MOT...LOC 0722Z 254DEG 27KT 4724 9482
$$
BPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 12:52 AM CDT, 48 minutes earlier.
Area forecast discussion, Jun 10, 12:52 AM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1252 AM CDT Sat Jun 10 2017 .UPDATE... Issued at 1247 AM CDT Sat Jun 10 2017 Strongest cells currently over Mahnomen/Becker/Clearwater (southern) counties and moving east at 45 mph...current severe on this storm and last expected with the first wave of storms as Beltrami county on north is about to clear out. To the west, a cluster of rain showers with a few isolated severe/strong storms is heading our way and should reach western zones circa 09Z. Updated guidance with CONSSHORT POPs and reduced p-type to moderate showers with isolated storms. Will need to monitor front edge for any more svr to pop up, as one did recently east of DIK...but should be isold in nature. UPDATE Issued at 658 PM CDT Fri Jun 9 2017 No changes other than tweeks to current wx. Severe weather threat continues in watch box...several right movers...one in Cavalier county and watching severe storms from Rugby area move east. && .SHORT TERM...(This evening through Saturday) Issued at 321 PM CDT Fri Jun 9 2017 Severe thunderstorm chances tonight will be the main challenge for the period. Water vapor loop shows upper ridging into the Northern Plains, starting to transition over to southwesterly flow aloft as a large trough digs into the Pacific Northwest. Main shortwave with the upper trough is lifting north into Canada, but sat loops show signs of another weaker shortwave lifting northeastward from WY. Surface low pressure is centered over western ND, with some cumulus starting to get going on the east side of it along the Missouri Valley. So far the SPC mesoanalysis page shows surface and mixed layer instability to still be well capped, with some elevated showers and storms moving across our northern counties and southern Canada. Think the cap will start to dissipate in the next few hours, and CAMs show some stronger storms developing across north central ND near the Canadian border around the 23 to 00Z time frame. Still some variation as to how far south these storms build, but with the strong cap think that most of the early activity will be along and north of highway 2. Deep layer bulk shear is around 40-50 kts, and with winds backing in the lower levels some supercells will be possible with the first round of convection. The SPC storm scale ensemble of opportunity has some 20-30 percent probabilities of over 100 m2/s2 updraft helicity, so think rotating storms are probable. Dew point depressions are rather high and LCL heights will not be super favorable for tornadoes, but they cannot be completely ruled out and very large hail will be possible. After that first round moves east during the late evening, many of the high resolution models bring a second round in from the west after midnight with the cold front. Some of the models have pretty strong cells arriving during the 08Z to 13Z time frame early tomorrow morning, and there will still be around 2500 J/kg of MU CAPE along with 40 to 50 kts of deep layer bulk shear. So a second round of severe is possible late tonight into early morning. There is still a lot of uncertainty as to where exactly the second round will track, but highest shear and instability values are mostly north of the I-94 corridor. Tomorrow, after the second round of convection blows through there will be a few lingering showers or storms mainly across the north, but otherwise a bit more cool and quiet on the backside of the surface trough axis. Temps will be knocked back a few degrees but will still be fairly warm in the 80s to low 90s except in the far north where more clouds and precip will be hanging around. .LONG TERM...(Saturday night through Friday) Issued at 321 PM CDT Fri Jun 9 2017 Sunday and Monday...Southwesterly flow aloft will keep things fairly active across the region, but models are in pretty good agreement on the next shortwave remaining mostly to our south over SD into central MN. The southern counties could see some storms from this shortwave late Saturday night into Sunday, but the best instability will be well to our south. Will continue to keep high chance POPs going but will leave out any mention of severe. Sunday night should remain fairly quiet but another shortwave approaching from the southwest late Monday could bring some precip over our far south by late afternoon. Temperatures for the end of the weekend and early next week will be near to slightly above seasonal averages. Tuesday through Friday...The active pattern will continue for at least the first half of the upcoming week. Tue will feature an upper low lurking over the Northern Rockies with the northern plains in southwest flow sandwiched between this low and an upper midwest ridge. At the surface, strong low pressure complex will likely move right through the forecast area during the day Tue with a warm and cold frontal boundary providing opportunities for convective activity. Wed would feature more of a cold pool setup as stacked system heads toward western Ontario. Thu and Fri have the best chance for dry weather for most if not all of this time frame. The above average temperatures will continue on Tue and Wed before dropping back into the more average 70s on Thu/Fri. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1247 AM CDT Sat Jun 10 2017 VFR...first round of +TSRA has moved out of TAF areas and a second match of SHRA heading east from wrn NODAK. May see a few isold TS however predominantly SHRA. SE winds should turn westerly by mid to late morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Speicher SHORT TERM...JR LONG TERM...JR/WJB AVIATION...Speicher
Hazardous weather outlook, Jun 9, 12:25 PM CDT, 13 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1225 PM CDT Fri Jun 9 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101300- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1225 PM CDT Fri Jun 9 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Two rounds of severe storms are possible. The first round will be this evening with scattered severe storms along and north of highway 2. Significant hail greater than 2 inches is the main threat, along with damaging wind up to 75 mph, an isolated tornado, and excessive rainfall. Round 2 is less certain, but confidence is increasing for activity to move into eastern North Dakota sometime after 4am. The risk area for this round is anywhere along and north of Interstate 94. The main threat will be damaging winds, potentially greater than 75 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periods of thunderstorms are possible throughout this period. The best chance for widespread convective activity and severe storms is Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this evening, and potentially again during the early Saturday morning hours.
In the hours before
Special weather statement, Jun 9, 11:35 PM CDT, 2 hours 5 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 1135 PM CDT FRI JUN 9 2017 MNZ023-024-028-100500- East Becker MN-South Clearwater MN-Hubbard MN- 1135 PM CDT FRI JUN 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUBBARD...NORTHEASTERN BECKER AND SOUTHEASTERN CLEARWATER COUNTIES UNTIL MIDNIGHT CDT... At 1135 PM CDT, Doppler radar was tracking a strong thunderstorm over Bad Medicine Lake, or 30 miles northeast of Detroit Lakes, moving east at 55 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Two Inlets around 1140 PM CDT. Lake George and Emmaville around 1155 PM CDT. Kabekona around 1200 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4696 9544 4729 9548 4727 9467 4694 9466 TIME...MOT...LOC 0435Z 266DEG 47KT 4711 9535 TG
Special weather statement, Jun 9, 11:48 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1148 PM CDT FRI JUN 9 2017
MNZ002-003-022-023-027-028-100545-
West Becker MN-East Becker MN-Clay MN-Mahnomen MN-
South Clearwater MN-Norman MN-
1148 PM CDT FRI JUN 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR CLAY...CENTRAL NORMAN...
MAHNOMEN...WESTERN BECKER AND SOUTHWESTERN CLEARWATER COUNTIES UNTIL
1245 AM CDT...
At 1148 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hadler to near Ulen to near Baker. Movement was
east at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Ulen around 1150 PM CDT.
Syre around 1155 PM CDT.
Flom around 1200 AM CDT.
Gary and Muskoda around 1205 AM CDT.
Waubun, Ogema and Hawley around 1210 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4750 9555 4725 9546 4687 9541 4664 9676
4705 9668 4739 9666
TIME...MOT...LOC 0448Z 252DEG 43KT 4735 9652 4709 9632 4672 9662
TGLocal storm report, Jun 10, 12:08 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1208 AM CDT SAT JUN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM HAIL 2 SW FARGO 46.86N 96.85W
06/09/2017 E0.75 INCH CASS ND PUBLIC
BRIEF PEA TO DIME SIZED HAIL.
&&
GGUSTLocal storm report, Jun 10, 12:35 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1235 AM CDT SAT JUN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM HAIL ULEN 47.08N 96.26W
06/10/2017 E1.00 INCH CLAY MN PUBLIC
&&
ALEELocal storm report, Jun 10, 12:53 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1253 AM CDT SAT JUN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 AM HAIL 4 NW HARLOW 48.20N 99.58W
06/09/2017 E1.25 INCH BENSON ND PUBLIC
REPORTED 3 ENE BAKER
&&
ALEELocal storm report, Jun 10, 1:30 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
130 AM CDT SAT JUN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 AM HAIL 2 S NAYTAHWAUSH 47.23N 95.63W
06/10/2017 M1.00 INCH MAHNOMEN MN PUBLIC
AT ELK HORN RESORT ON SOUTH TWIN LAKE
&&
DRIDDLEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:56 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Polk, Roseau | 64 min |
| Jun 9, 9:00 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Roseau | 60 min |
| Jun 9, 9:59 PM CDT | Special Weather Statement | FGF | Marshall | 46 min |
| Jun 9, 11:01 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 44 min |
| Jun 9, 11:15 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 31 min |
| Jun 9, 11:35 PM CDT | Special Weather Statement | FGF | Hubbard | 25 min |
| Jun 9, 11:48 PM CDT | Special Weather Statement | FGF | Becker, Clay, Mahnomen, Norman | 57 min |
| Jun 10, 12:30 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Mahnomen, Norman | 30 min |
| Jun 10, 12:59 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Mahnomen | 46 min |
| Jun 10, 4:45 AM CDT | Severe Thunderstorm Warning | FGF | Polk | 32 min |
| Jun 10, 6:07 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 38 min |
| Jun 10, 8:15 AM CDT | Special Weather Statement | FGF | Marshall | 60 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.